Alert archive / Idaho / Special Weather Statements in 2020

Special Weather Statement, NWS Missoula, MT

July 23, 2020Lemhi County, Idaho

NWS Missoula, MT issued this special weather statement at Jul 23, 2020, 3:13 PM MDT for Lemhi County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 3:13 PM MDT (21:13 UTC)
Expired
Jul 23, 2020, 4:00 PM MDT
In force
47 min
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 182 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS85 KMSO 232113
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
313 PM MDT Thu Jul 23 2020
 
IDZ010-232200-
Eastern Lemhi County ID-
313 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Leadore, or 42 miles east of Challis, moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leadore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4467 11358 4480 11335 4479 11335 4479 11334
      4482 11324 4477 11313 4475 11314 4473 11310
      4470 11310 4468 11307 4466 11307 4463 11305
      4460 11308 4457 11304 4452 11340
TIME...MOT...LOC 2113Z 237DEG 25KT 4465 11339 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:25 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 23, 2:25 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
225 PM MDT Thu Jul 23 2020

.DISCUSSION...Thunderstorms and occasional showers continue to
quickly move northeast across the region this afternoon,
especially from I-90 southward. Brief heavy rain and frequent
lightning will be common with stronger storms. Flash flood prone
areas will be sensitive to runoff issues. Abundant cloud cover has
so far limited the severe threat but a few storms capable of
small hail and gusty winds are still possible through sunset.
Another round or two of storms is likely through late evening
especially from Lemhi County into Southwest Montana. Convection
will diminish significantly by midnight.

Much drier air works in for Friday and Saturday as a weak trough
remains overhead. The only chance of showers/thunderstorms will be
in Southwest Montana both afternoons but only isolated activity.
It will also be breezy both afternoons.

High pressure ridging builds in Sunday lasting into early next
week as daytime temperatures warm back into the 90s. It will
remain mostly dry at first but monsoonal moisture from the Desert
Southwest may lead to increasing afternoon thunderstorm chances
beginning Tuesday. Forecast models vary on the amount of moisture
but something to watch as thunderstorms could be more widespread
than currently forecast.

&&

.AVIATION...Showers and thunderstorms continue to develop this
afternoon, with the main focus along and south of a line from KGTF
to KMSO to the Idaho/Montana border. The main threat with these
storms will be frequent lightning and brief heavy rain, lowering
visibility at times. A few storms have the potential to become
strong enough to produce gusty winds up to 40 kts and small hail.
The threat for stronger storms will mainly exist through roughly
24/0000z. KBTM and KSMN have the highest chances of seeing impacts
from thunderstorms, mainly through 24/0300z. KMSO could have a few
claps of thunder through roughly 24/0000z, but the potential is
waning. Further north into northwest Montana, including KGPI,
thunderstorms do not look likely, though some breezy southwest
winds are possible into the early evening hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 23, 1:11 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
111 PM MDT Thu Jul 23 2020

MTZ007-232000-
Butte/Blackfoot Region MT-
111 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...NORTH
CENTRAL SILVER BOW AND SOUTH CENTRAL POWELL COUNTIES UNTIL 200 PM
MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm over
Galen, or 9 miles northeast of Anaconda, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.
Visibility one-half mile or less will be possible.

Locations impacted include...
Galen, Warm Springs and Racetrack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4634 11248 4633 11250 4633 11253 4630 11257
      4627 11256 4624 11260 4622 11257 4618 11258
      4618 11251 4617 11251 4611 11281 4621 11293
      4646 11258 4633 11246
TIME...MOT...LOC 1910Z 234DEG 20KT 4621 11278
Special weather statement, Jul 23, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
313 PM MDT Thu Jul 23 2020

IDZ010-232200-
Eastern Lemhi County ID-
313 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Leadore, or 42 miles east of Challis, moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leadore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4467 11358 4480 11335 4479 11335 4479 11334
      4482 11324 4477 11313 4475 11314 4473 11310
      4470 11310 4468 11307 4466 11307 4463 11305
      4460 11308 4457 11304 4452 11340
TIME...MOT...LOC 2113Z 237DEG 25KT 4465 11339

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:11 PM MDTSpecial Weather StatementMSODeer Lodge49 min

Nearby

Special Weather Statements in Idaho, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.